Tornadoes · United States · Mississippi · 2017

EF0 tornado, Ocean Spgs Arpt, Mississippi, August 30, 2017

This EF0 tornado ran 2.3 miles across Jackson County on August 30, 2017, touching down at 11:31 AM CDT and reaching 100 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
August 30, 2017
Touchdown
11:31 AM CDT (16:31 UTC)
Lifted
11:35 AM CDT (16:35 UTC)
On the ground
4 minutes
Path length
2.3 miles (3.7 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
County
Jackson County
Touchdown point
30.364, -88.769
Lift-off point
30.396, -88.756
Record number
1708301031-01

The damage survey

5 damage points were recorded along this path by NWS LIX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 85 mph.

  • Several trees along path uprooted, others snapped. One stand of trees was bent to the NNE along Pointe Aux Chenes Rd.
  • Large hardwood uprooted and landed across homeowner's vehicle, punctured the garage roof and clipped the neighbor's roof, causing damage. Some evidence of shingles removed on the east end of building on Keesler AFB across the train tracks, but undetermined if from latest event or from a past storm.
  • Evidence of damage along the immediate shore with return side debris, trampoline blown to the SW and other indicators on the west side of the track.
  • Some of the more concentrated damage was along N 6th St wtih several homes having a few shingles removed, several trees uprooted or large branches snapped. Light objects tossed, some tin in trees, fences blown over.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

As Hurricane Harvey struck southeast Texas and southwest Louisiana, outer rain bands moved across southeast Louisiana, southern Mississippi and the adjacent coastal waters on several occasions between the 28th and 30th of August. Several tornadoes were reported across the area as well as instances of flooding.

A large waterspout moved onshore as a tornado near Seacliff Boulevard and produced mainly tree damage to hardwoods and softwoods. Minor awning and shingle damage was observed and light objects were tossed. Tin sheeting was observed in trees and several fences were blown down. Damage was consistent with EF-0 damage with an estimated wind speed of 85 mph. Damage width was about 2 blocks wide where the waterspout moved onshore and about 100 yards wide upon lifting near Old Spanish Trail near 9th Avenue.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

The county was under a tornado watch, issued at 15:22 UTC and running to 23:00 UTC.

Issued (UTC)ExpiredProductOffice
07:00 UTC09:00 UTCFlash Flood WarningLIX
07:18 UTC07:45 UTCSevere Thunderstorm WarningLIX
15:22 UTC23:00 UTCTornado WatchLIX
16:47 UTC17:15 UTCTornado WarningLIX
17:14 UTC17:45 UTCTornado WarningLIX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 16:27 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the tornado touched down at Aug 30, 8:07 AM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, Aug 30, 8:07 AM CDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
807 AM CDT Wed Aug 30 2017

...SOUNDING DISCUSSION...
Drier is has moved in above 500 mb, though the low level profile
is still saturated. PW remains very high at 2.4 inches. Showers
will be more scattered and broken today, but downpours will still
be locally heavy in this environment. There will be periods of sun
through the day, but surface heating will help to fill in gaps
with clouds and showers. Winds are 25 to 30 kts just above the
sfc from the SSE and become more SSW with height. Gusty winds will
mix down to the surface with heating. Potential for spin ups is
lower today though the wind profile results in SRH near 300 m2/s2
so the tornado threat is still non zero.

Krautmann

&&

.PREV DISCUSSION... /issued 538 AM CDT Wed Aug 30 2017/

SHORT TERM...

Conditions will continue to gradually improve through tomorrow now
that Tropical Storm Harvey has made landfall in Southwest
Louisiana. A dry slot in the mid-levels of the atmosphere that is
well depicted by satellite imagery has allowed for more broken and
rain bands on the eastern periphery of the system tonight, and
this trend should continue through the day today. Given the lower
threat of rainfall, have reduced POP values areas in the southern
half of the CWA to only chance range of 30 to 50 percent for
today. However, still expect to see higher POP of 70 to 80 percent
over the northern and eastern portions of the CWA as the tropical
low moves further inland. These bands of rainfall could produce
some locally heavy rainfall, and this has prompted a continuation
of the flash flood watch through tomorrow evening. A rather tight
pressure gradient should also develop over the area today, and
expect to see onshore winds of 20 to 30 mph over the southern part
of the CWA. These winds should persist into tonight, and then
gradually weaken through the day tomorrow as the pressure gradient
over the day decreases. Rain chances will also continue to
gradually decrease into the day tomorrow as the tropical system
pushes further away from the area, and drier and more stable air
in the wake of the system builds in. In general, rain chances
should range from 30 to 50 percent tomorrow for some scattered
rain bands on the periphery of the low.

By Friday, a general trough in the wake of the tropical system
will remain in place across the forecast area, but a very dry
airmass wrapping around the low will keep precipitable water
values on the low side at 1.7 to 1.8 inches. This lack of moisture
in the mid-levels should result in much lower convective potential
through the day, and have only a 20 to 30 percent chance of rain
in the forecast. Significantly less cloud cover is also expected
due to the drying of the atmosphere, and expect to see increased
temperatures back near normal readings in the upper 80s and lower
90s by Friday afternoon.

LONG TERM...

The weekend will be a very typical one for the Gulf Coast in early
September. A weak ridge of high pressure will build in from the
west by Saturday and remain in place through Sunday night. This
weak ridging and the subsidence associated with it will keep the
mid and upper levels of the atmosphere fairly dry. As a result,
precipitable water values will remain near average in the 1.75
inch range through the weekend. Expect to see a very typical
diurnal convective cycle for both Saturday and Sunday with near
normal POP values of 30 to 40 percent in the forecast each
afternoon. Temperatures will be near average at around 90 degrees
each afternoon.

Heading into early next week, both the GFS and the ECMWF indicate
that an inverted trough and possible weak low pressure system in
the Gulf of Mexico will move northward toward the forecast area.
The main impact from this trough axis will be a combination of
increased forcing aloft and deeper tropical moisture feeding back
into the area. A lack of any discernible synoptic scale low level
features to focus on implies that any convection forming next
Monday or Tuesday will tend to develop along pre-existing
mesoscale boundaries like seabreeze fronts. The convection will
tend to diurnally driven over land, and have highest POP values 40
to 50 percent in the afternoon hours each day. Expect to see
convective activity turn more isolated over inland areas in the
evening and overnight hours. However, along the immediate coast,
POP values could remain elevated at 30 to 40 percent through the
night as showers and storms offshore move in and dissipate.
Temperatures should remain near climatological averages early
next week.

AVIATION...

In general, widespread MVFR to occasional IFR category conditions
are expected through most of the TAF forecast period due to
ceilings and visibilities restricted at times by convection.

MARINE...

Rough boating conditions will persist over the coastal waters
today through tomorrow as a strong pressure gradient associated
with Tropical Storm Harvey continues to impact the region. Expect
winds of 25 to 35 knots over the western waters and 20 to 30 knots
over the eastern waters today and tonight. As the low moves
further inland tomorrow, winds should gradually improve through
the day. These strong winds will keep seas elevated at 9 to 12
feet over the western waters and 5 to 8 feet over the eastern
waters through tomorrow morning. Some improvement in sea state
conditions is expected by tomorrow afternoon and evening. Heading
into Friday and upcoming weekend, conditions will improve
dramatically as a broad ridge of high pressure settles over the
region. Expect to see a general southwest wind around 10 knots for
Friday and Saturday, and then a transition to a southeast flow
for Sunday and Monday. Seas should also drop down to 1 to 3 feet
during this period.

DECISION SUPPORT...

DSS code: Orange.
Deployed: None.
Activation: None.
Activities: DSS Support for Tropical Storm Harvey Impacts

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or
         high visibility event.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby tropical
         events; HazMat or other large episodes.
Red    = Full engagement for Moderate risk of severe and/or
         direct tropical threats; Events of National Significance

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  81  73  83  70 /  80  60  50  30
BTR  82  74  85  72 /  80  60  50  20
ASD  84  77  87  74 /  80  50  30  30
MSY  84  78  88  76 /  60  40  30  20
GPT  83  77  87  74 /  90  50  40  30
PQL  83  77  87  74 /  90  70  60  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Tropical Storm Warning for LAZ056-059-065>068.

     Flash Flood Watch through Thursday evening for LAZ034>037-039-
     040-046>050-056>072.

     Coastal Flood Advisory until 7 PM CDT Thursday for LAZ040-050-
     058-060>062-064-069-070-072.

     Wind Advisory until 7 PM CDT this evening for LAZ034-035-046>050-
     057-058-060>064-069-070.

GM...Tropical Storm Warning for GMZ550-552-570-572.

     Small Craft Advisory until 7 PM CDT Thursday for GMZ532-534-536-
     538-555-557-575-577.

     Small Craft Advisory until 1 AM CDT Thursday for GMZ530.

MS...Flash Flood Watch through Thursday evening for MSZ068>071-077-
     080>082.

     Coastal Flood Advisory until 7 PM CDT Thursday for MSZ080>082.

GM...Tropical Storm Warning for GMZ552-570-572.

     Small Craft Advisory until 7 PM CDT Thursday for GMZ534-536-538-
     555-557-575-577.

&&
Hazardous weather outlook, Aug 30, 5:09 AM CDT, 6 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
509 AM CDT Wed Aug 30 2017

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-302215-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
509 AM CDT Wed Aug 30 2017

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Today and Tonight

A Tropical Storm Warning is in effect for Assumption, Terrebonne,
Lafourche, and Lower Jefferson Parish and adjacent coastal waters today.
Tropical storm force winds of 35 to 45 mph may occur at times in
the warned area. Coastal flooding from storm surge of 1 to 3 feet
above normal could also occur in this area.

A Flash Flood Watch is in effect for all of Southeast Louisiana
and South Mississippi parishes and counties. Heavy rain bands
associated with Tropical Storm Harvey could produce locally heavy
rainfall resulting in street flooding of low lying and poor
drainage areas today and tonight.

A Coastal Flood Advisory is in effect for coastal parishes and
counties in Louisiana and Mississippi outside of the Tropical
Storm Warning. Strong onshore winds of 25 to 30 mph could increase
tides 1 to 2 feet above normal resulting in minor flooding of low
lying roads outside of levee protected areas.

A Small Craft Advisory is in effect for all of the coastal waters
not in the Tropical Storm Warning. Strong onshore winds of 20 to
30 knots and seas of 5 to 8 feet east of the river and 9 to 12
feet west of the river will persist through tonight.

A Wind Advisory is in effect for the Metro Baton Rouge, Metro New
Orleans, and the River Parishes today. Southerly winds of 20 to 25
mph with gusts to 35 mph at times can be expected in the advisory
area.

A Marginal to Slight Risk of severe thunderstorms exists across
the area today and tonight. The primary risk from any severe
thunderstorms that form will be tornadoes and strong gusty winds.
The highest threat of tornadoes will be along and south of the
Interstate 10 corridor.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The Flash Flood watch will remain in effect through Thursday
evening as outer rain bands associated with Tropical Storm Harvey
continue to bring a threat of heavy rainfall to the area.
Additional rainfall of between 1 to 3 inches will be possible
from today through Thursday evening. This heavy rainfall could
produce street flooding of low lying and poor drainage areas
through Thursday evening.

A Coastal Flood Advisory will remain in effect through Thursday
evening for coastal parishes and counties in Louisiana and
Mississippi as strong onshore winds of 20 to 30 mph persist. Tide
levels 1 to 2 feet above normal could result in minor flooding of
low lying roads outside of the levee protected areas.

A Small Craft Advisory will remain in effect through Thursday
evening as strong southerly winds of 20 to 30 knots and seas of 5
to 8 feet east of the river and 9 to 12 feet west of the river
persist. Conditions should gradually improve through the day on
Thursday as Tropical Storm Harvey moves inland and weakens.

A Marginal Risk of severe thunderstorms is expected Thursday over
northern portions of the forecast area as Tropical Storm Harvey
moves into northern Louisiana and Mississippi. A few outer rain
bands associated with the system could have isolated severe
thunderstorms that produce tornadoes and strong gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today but may be needed for
flood monitoring today and tomorrow.

32

In the hours before

Special weather statement, Aug 30, 8:45 AM CDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service New Orleans LA
845 AM CDT WED AUG 30 2017

LAZ040-MSZ077-080-301415-
St. Tammany-Hancock-Pearl River-
845 AM CDT WED AUG 30 2017

...A SHOWER WILL AFFECT SOUTHEASTERN ST. TAMMANY PARISH...
NORTHWESTERN HANCOCK AND SOUTHERN PEARL RIVER COUNTIES...

At 845 AM CDT, a shower was located over Pearl River, or near
Slidell, moving north at 50 mph.

Locations impacted include...
Slidell, Picayune, Pearl River, Mcneil, Stennis Space Center and
Slidell Airport.

Torrential rainfall is also occurring with this shower, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in New Orleans.

LAT...LON 3025 8967 3031 8987 3075 8976 3066 8944
TIME...MOT...LOC 1345Z 198DEG 44KT 3037 8975

MJH
Special weather statement, Aug 30, 9:34 AM CDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service New Orleans LA
934 AM CDT WED AUG 30 2017

MSZ077-080-301515-
Hancock-Pearl River-
934 AM CDT WED AUG 30 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN HANCOCK
AND EASTERN PEARL RIVER COUNTIES...

At 933 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles northwest of Poplarville to 8
miles north of Kiln. Movement was north at 35 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Poplarville and Kiln.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in New Orleans.

LAT...LON 3100 8950 3100 8948 3098 8947 3098 8943
      3101 8942 3101 8935 3100 8934 3057 8934
      3039 8948 3092 8970 3100 8968 3100 8955
      3102 8955 3101 8950
TIME...MOT...LOC 1433Z 193DEG 32KT 3094 8965 3054 8948

MJH
Special weather statement, Aug 30, 10:46 AM CDT, 45 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1046 AM CDT WED AUG 30 2017

LAZ061>064-301615-
Orleans-Upper St. Bernard-Upper Plaquemines-Upper Jefferson-
1046 AM CDT WED AUG 30 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. BERNARD...
WESTERN ORLEANS...NORTH CENTRAL JEFFERSON AND NORTHWESTERN
PLAQUEMINES PARISHES...

At 1046 AM CDT, a strong thunderstorm was located near New Orleans,
moving northeast at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
New Orleans, Chalmette, East New Orleans, Timberlane, Belle Chasse,
Harvey, Metairie, Gretna, Violet, Terrytown, Meraux, Poydras, Arabi
and Lakefront Airport.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 2978 8997 3002 9016 3002 9013 3003 9011
      3003 9008 3004 9005 3003 9004 3005 9003
      3004 9003 3004 9001 3007 8995 3012 8990
      3001 8985 2996 8985 2994 8982 2986 8979
      2982 8983
TIME...MOT...LOC 1546Z 229DEG 30KT 3000 9003

AK
Special weather statement, Aug 30, 11:06 AM CDT, 25 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1106 AM CDT WED AUG 30 2017

LAZ040-MSZ080-301645-
St. Tammany-Hancock-
1106 AM CDT WED AUG 30 2017

...A SHOWER WILL AFFECT CENTRAL ST. TAMMANY PARISH IN SOUTHEASTERN
LOUISIANA AND WEST CENTRAL HANCOCK COUNTIES...

At 1106 AM CDT, a shower was located near Lacombe, or 11 miles west
of Slidell, moving northeast at 35 mph.

Winds in excess of 40 mph are possible with this shower.

Locations impacted include...
Slidell, Pearl River, Lacombe, Stennis Space Center and Slidell
Airport.

Torrential rainfall is also occurring with this shower, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in New Orleans.

LAT...LON 3057 8980 3056 8980 3054 8978 3052 8977
      3046 8969 3046 8965 3050 8965 3045 8955
      3018 8974 3021 8980 3023 8985 3025 8987
      3026 8996 3027 8999 3030 8999 3032 9001
      3032 9004 3037 9010 3061 8987
TIME...MOT...LOC 1606Z 227DEG 31KT 3023 8996

MJH
Special weather statement, Aug 30, 11:25 AM CDT, 6 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1125 AM CDT WED AUG 30 2017

MSZ082-301730-
Jackson-
1125 AM CDT WED AUG 30 2017

...A SHOWER WILL AFFECT JACKSON COUNTY...

At 1124 AM CDT, a shower was located near Gulf Park Estates, or near
Ocean Springs, moving north at 25 mph.

Winds in excess of 40 mph are possible with this shower.

Locations impacted include...
Ocean Springs, Moss Point, Escatawpa, St. Martin, Gautier, Wade,
Latimer, Gulf Hills, Hurley, Vancleave, Gulf Park Estates and Hickory
Hills.

Torrential rainfall is also occurring with this shower, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in New Orleans.

LAT...LON 3035 8858 3037 8859 3036 8860 3037 8860
      3035 8861 3036 8862 3037 8861 3034 8874
      3037 8878 3038 8885 3038 8881 3039 8879
      3041 8884 3042 8883 3043 8885 3043 8888
      3073 8888 3073 8846
TIME...MOT...LOC 1624Z 194DEG 23KT 3033 8877

MJH
Local storm report, Aug 30, 11:26 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1126 AM CDT WED AUG 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     TSTM WND DMG     PASCAGOULA              30.37N 88.55W
08/30/2017                   JACKSON            MS   EMERGENCY MNGR

            SEVERAL LARGE TREE LIMBS AND TREES BLOWN DOWN... TWO
            HOMES DAMAGED FROM TREES ON THE ROOF NEAR CANAL ST AND
            WASHINGTON AVE

&&

AK

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Slidell Radar S, LA (KSIL), 12:00Z

4.5 hours before the tornado, 91 km from the path. August 30, 2017.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2017-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1853 joules per kilogram, CIN -7, lifted condensation level 550 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2017-08-30The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 270 square meters per square second, 0 to 6 km bulk shear 33 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1853 J/kg
Mixed-layer CIN
-7 J/kg
Surface CAPE
2134 J/kg
Mixed-layer LCL
550 m above ground
0-6 km bulk shear
33 kt
0-1 km bulk shear
38 kt
0-1 km storm-relative helicity
270 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
2.2
Supercell composite
13.7
0-3 km lapse rate
5.0 K/km

Open this sounding in Storm Lab

Slidell Radar S, LA (KSIL), 00:00Z

7.5 hours after it, 91 km from the path. August 31, 2017.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2017-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 251 joules per kilogram, CIN -15, lifted condensation level 1133 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2017-08-31The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 163 square meters per square second, 0 to 6 km bulk shear 31 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
251 J/kg
Mixed-layer CIN
-15 J/kg
Surface CAPE
1402 J/kg
Mixed-layer LCL
1133 m above ground
0-6 km bulk shear
31 kt
0-1 km bulk shear
27 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.2
0-3 km lapse rate
6.2 K/km

Open this sounding in Storm Lab

The radar

The Mobile radar (KMOB), 60 km away, was scanning. The volume nearest the touchdown began at 16:30 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
16:31 UTCTSTM WND DMGGulf Park EstatesJackson, MSMOSTLY MINOR DAMAGE TO HOMES... POSSIBLE TORNADO. TIME ESTIMATED BY RADAR.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2017 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are

The other tornadoes of August 30, 2017

6 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 301:46 AM CDTEF0Harrison, MS0.130
August 302:16 AM CDTEF0Jackson, MS1.0100
August 3010:04 AM CDTEF1Lamar, MS1.7100$150,000
August 3010:12 AM CDTEF1Pearl River, MS4.6100
August 3011:41 AM CDTEF1Forrest, MS1.3160$200,000
August 3012:35 PM CDTEF0Jefferson Davis, MS1.150$15,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.